Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 86, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 31, 2001, 2:11 PM MDT for Kit Carson County, Colorado. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 31, 2001, 2:11 PM MDT (20:11 UTC)
- Expired
- May 31, 2001, 3:00 PM MDT
- In force
- 49 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 2:27 PM MDT | Hail 1 | Flagler, CO | |
| May 31, 2:45 PM MDT | Hail 0.88 | Flagler, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.2 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1351 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 312011 SVRGLD COC063-312100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 211 PM MDT THU MAY 31 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO * UNTIL 300 PM MDT * AT 211 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTH OF FLAGLER...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA. HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. $$ LAT...LON 3938 10311 3923 10317 3904 10315 3905 10268 THEDE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 9:51 AM MDT, 4 hours 20 minutes earlier.
Area forecast discussion, May 31, 9:51 AM MDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GOODLAND KS 951 AM MDT THU MAY 31 2001 WILL NEED TO UPDATE MORNING PACKAGE TO INCLUDE A 20 POP FOR THUNDERSTORMS FOR BOTH 1ST AND 2ND PERIODS OVER ALL BUT EASTERN CWA WHERE ILL INCLUDE THEM FOR 2ND ONLY. UPPER LEVEL TROUGH ADVANCING TOWARD THE AREA THIS MORNING WITH TRW ALREADY POPPING IN NORTHWEST NEBRASKA. MOSTLY SUNNY CONDITIONS EXIST OVER WESTERN HALF OF CWA WHERE INSTABILITY WILL INCREASE. UPPER WINDS WILL INCREASE WITH THE APPROACHING TROUGH TO FIRE OFF A FEW TRW...PRIMARILY OVER EASTERN COLORADO...MIGRATING INTO WESTERN KANSAS. 12Z KAIN FRITSCH IN GOOD AGREEMENT WITH BOTH 6Z AND 12Z ETA. LATEST 12Z ETA MORE UNSTABLE OVER NORTHERN HALF OF THE AREA WHERE COMBINATION OF ABOVE MENTIONED UPPER LEVEL FEATURES TO GIVE THE BEST CHANCE OF SEVERE STORMS. ALSO ADJUSTED CLOUD WORDING BASED ON CURRENT AND SHORT TERM FORECASTS AND PUT WINDS VARIABLE BASED ON CURRENT OBS AND PROXIMITY TO SURFACE TROUGH. UPPED TEMPS A BIT OVER AREAS WHERE MORE SUN IS EXPECTED THAN PREVIOUSLY FORECAST. .GLD...NONE. THEDE
In the hours before
Special weather statement, May 31, 10:35 AM MDT, 3 hours 36 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-010600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1035 AM MDT THU MAY 31 2001 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. THE ATMOSPHERE WILL DESTABILIZE OVER FAR EASTERN COLORADO...EXTREME SOUTHWEST NEBRASKA AND WESTERN PORTIONS OF NORTHWEST KANSAS THIS AFTERNOON IN THE VICINITY OF A TROUGH OF LOW PRESSURE AND MOSTLY SUNNY SKY. AN UPPER LEVEL TROUGH OF LOW PRESSURE...ACCOMPANIED BY A SHARP INCREASE IN MID AND UPPER LEVEL WINDS WILL SWING THROUGH THE AREA EARLY TO MID AFTERNOON...ADDING THE NECESSARY INGREDIENT FOR THUNDERSTORM FORMATION. THE THREAT FOR SEVERE THUNDERSTORMS EXISTS PRIMARILY WEST OF A LINE FROM MCCOOK NEBRASKA TO GOVE KANSAS LINE. THE BEST CHANCE EXISTS ALONG AND NORTH OF INTERSTATE 70 WHERE INSTABILITY...WINDS ALOFT... AND PROXIMITY TO THE UPPER LEVEL TROUGH ARE GREATER. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. THEDE
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 2:38 PM MDT | Tornado Warning | GLD | Kit Carson | 37 min |
| May 31, 2:45 PM MDT | Tornado Warning | GLD | Cheyenne | 45 min |
| May 31, 3:27 PM MDT | Tornado Warning | GLD | Cheyenne | 48 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.